Pin Me

Birth Control Pills and Weight Gain

written by: BStone • edited by: lrohner • updated: 1/16/2011

Oral contraceptives can cause a number of changes to the body, but do they lead to an increase in body weight? Is there a connection between weight gain and birth control pills?

  • slide 1 of 4

    Effects of the Pill

    weight gain birth control pills Oral contraceptives are the most frequently used type of birth control. They are simply pills that contain doses of synthetic female sex hormones. These pills act to prevent pregnancy by regulating the menstrual cycle. When taken correctly, birth control pills are anywhere from 92 to 99 percent effective. They are easy to use, relatively inexpensive, and they offer beneficial side effects, such as a reduction in the symptoms of PMS.

    There are also many potential negative side effects of taking oral contraceptives. Some are more serious, such as an increased risk for blood clots, while others are minor and may even clear up once the body becomes accustomed to the hormone doses. Is there a connection between weight gain and birth control pills? Is this a possible side effect of taking the pill or only a perceived side effect?

  • slide 2 of 4

    Does the Pill Cause Weight Gain?

    Some people believe that going on the pill may cause unwanted weight gain. According to Family Health International, some women never use oral contraceptives or stop use early on because of this assumption. In truth however the pill does not cause weight gain.

    There is no scientific evidence to support the claim that weight gain is a side effect of taking birth control pills. Research has shown repeatedly that women who are taking the pill do not have significant changes in weight. When different types of oral contraceptives have been tested against one another no one pill stands out as causing weight gain, or even weight loss. Some women may gain a small amount of weight when first taking the pill, usually less then five pounds, but this actually may be due to another side effect of oral contraceptives.

  • slide 3 of 4

    Water Retention and Appetite Changes

    While weight gain is not a side effect of taking the pill, water retention and an increase in appetite are possible effects. They may be responsible for the perception that taking oral contraceptives will cause an increase in weight. These effects usually only occur during the first two or three cycles while the body adjusts to taking the pill. While they are possible, not every women experiences these symptoms.

    Oral contraceptives are an effective form of birth control. They regulate the menstrual cycle and at the same time have many other effects on the body, some positive and some negative. While weight gain from retained fluids or even from an increase in appetite is possible, weight gain and birth control pills are not directly connected. Also, this effect should only be temporary and very minor. If water retention and an increase in appetite do not go away after a couple of months after starting to take the pill, contact your doctor. It may be possible to switch which oral contraceptives you are taking.

  • slide 4 of 4

    References

    Family Health International <http://www.fhi.org/en/AboutFHI/Media/Releases/pr2003/april222003researchfindsno.htm>

    Feminist Women's Health Center <http://www.fwhc.org/birth-control/thepill.htm>

    O'Conner, Anahad. "The Claim: The Pill Can Make You Put on Weight." (January 30, 2007, The New York Times) <http://www.nytimes.com/2007/01/30/health/30real.html>

    photo by Amy Moss